Texas, 2004

Flash Flooding and Hail in Texas, April 22, 2004

April 22, 2004 · NWS FWD · 10 events in 3 counties and zones

8 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 22, 2:35 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 22, 2:35 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT THU APR 22 2004

IN SIMILAR FASHION TO WEDNESDAY...SOUTHWARD DEVELOPMENT OF TSRA
ALONG THE DRYLINE WILL BE THE MAIN SHORT TERM FORECAST CHALLENGE.
TCU NOW EVIDENT IN VIS SATELLITE IMAGERY BETWEEN KSPS-KRPH-KLUD...IN
REGION OF ENHANCED LOW-LEVEL MOISTURE CONVERGENCE. GIVEN CURRENT
TRENDS IN SATELLITE IMAGERY AND ANALYSIS OF WEAKER CAP/DEEPER
MOISTURE IN N/NE ZONES PER MORNING RAOB DATA...WE WILL LEAVE
SLIGHT/LOW CHANCE POPS IN THIS AREA FOR TONIGHT. THIS IS ALSO IN
REASONABLE AGREEMENT WITH THE LATEST RUN OF NCEPS SREF SYSTEM.
CONDITIONAL SEVERE PROBABILITIES WILL BE LIMITED TO THE SAME
AREA...WITH SEVERE WIND/HAIL POSSIBLE WITH ANY UPDRAFT THAT CAN
OVERCOME THE CAP. AT THIS POINT...FRIDAY APPEARS TO BE SIMILAR TO
TODAY...WITH THE ABSENCE OF AN ORGANIZED SOURCE OF MECHANICAL LIFT
EXPECTED TO KEEP MOST TSRA N/NW OF OUR CWA THROUGH EVENING.

BY FRIDAY EVENING...INVERTED SFC TROUGH DEVELOPS ACROSS THE CWA AS
THE SLOW MOVING UPPER LOW FINALLY BEGINS TO EMERGE OVER THE CENTRAL
HIGH PLAINS. WITH DEEP MOISTURE ALREADY IN PLACE ACROSS NORTH
TEXAS...AND CINH EXPECTED TO BE DECREASING WITH TIME...AN ORGANIZED
LINE OF TSRA IS EXPECTED TO DEVELOP ALONG THIS BNDRY...BEGINNING IN
THE NORTHWEST ON FRIDAY EVENING...AND SPREADING ACROSS THE REMAINDER
OF THE AREA ON SATURDAY. ALTHOUGH THE SEVERE WEATHER THREAT WILL NOT
BE PARTICULARLY HIGH...AS CLOUDS SHOULD LIMIT INSTABILITY...LOCALLY
HEAVY RAINFALL WILL REMAIN A THREAT. HIGH PWAT VALUES...A SLOW
MOVING SFC BNDRY...AND A BACKING UPPER FLOW PATTERN ALL POINT TO THE
POTENTIAL FOR HEAVY RAINFALL. THIS WILL BE EVALUATED FURTHER...AS
ADDITIONAL MODEL DATA ARRIVES.

THE ETA SEEMS TO HAVE A BETTER HANDLE ON POSTFRONTAL RAIN
LINGERING IN THE EASTERN ZONES ON SUNDAY...AND WILL FOLLOW THIS BY
LEAVING SLIGHT POPS IN THROUGH LATE SUNDAY NIGHT. A MUCH DRIER
AIRMASS ARRIVES FOR THE FIRST PART OF NEXT WEEK...AS UPPER RIDGE
BUILDS OVER THE WEST COAST...MAINTAINING NW FLOW ACROSS THE PLAINS.
THE NEXT UPPER SYSTEM IS EXPECTED TO BEGIN AFFECTING THE AREA BY
THURSDAY...BUT HAVE ONLY ADDED SLIGHT POPS AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   70  84  68  73 /  20  20  60  60
WACO, TX               71  83  71  75 /   0   0  20  60
PARIS, TX              68  82  68  73 /  30  20  20  60
DENTON, TX             69  83  68  73 /  30  20  60  60
MCKINNEY, TX           69  83  68  73 /  30  20  60  60
DALLAS, TX             70  84  68  73 /  20  20  60  60
TERRELL, TX            70  83  69  74 /  20  20  20  60
CORSICANA, TX          70  83  70  75 /   0   0  20  60
TEMPLE, TX             72  83  72  76 /   0   0  20  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

65/DD
Hazardous weather outlook, Apr 22, 4:10 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT THU APR 22 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
510 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR LOCATIONS GENERALLY
ALONG AND NORTH OF A GRAHAM...PLANO...TO GREENVILLE LINE...

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20. SOME
STORMS MAY BE SEVERE THIS EVENING. THE MAIN THREATS WILL BE FROM
LARGE HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS LATE FRIDAY AND SATURDAY...THEN PRIMARILY ACROSS THE
SOUTHERN SECTIONS OF NORTH TEXAS SATURDAY NIGHT AND SUNDAY. SEVERE
WEATHER WILL BE POSSIBLE THIS WEEKEND ALONG WITH A THREAT OF HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND NORTH OF A
GRAHAM...TO PLANO...TO GREENVILLE LINE.

In the hours before

Special weather statement, Apr 22, 3:37 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CDT THU APR 22 2004

TXZ091>095-101>106-230300-
COLLIN-COOKE-DELTA-DENTON-FANNIN-GRAYSON-HUNT-JACK-LAMAR-MONTAGUE-
WISE-
437 PM CDT THU APR 22 2004

TORNADO WATCH #105 REMAINS IN EFFECT FOR...

  COLLIN          COOKE           DELTA           DENTON
  FANNIN          GRAYSON         HUNT            JACK
  LAMAR           MONTAGUE        WISE
Special weather statement, Apr 22, 3:39 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT THU APR 22 2004

TXZ091-092-222230-
COOKE-MONTAGUE-
439 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER UPDATE...

THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS EXTREME WESTERN
MONTAGUE COUNTY AT 439 PM. THE STORMS ARE EXPECTED TO CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE EAST NORTHEAST AT
25 MPH.

SOME AREAS THAT ARE LIKELY TO BE AFFECTED BY STRONG TO SEVERE
THUNDERSTORMS THROUGH 6 PM INCLUDE BOWIE...NOCONA...AND
MUENSTER.

A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF NORTH TEXAS. THE
TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING.

The radar

The Dallas/Ft Worth radar (KFWS), 129 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 flash flood. Local standard time, as filed.

Hail, Montague

When
April 22, 4:37 PM CST
Where
Montague County, 3 mi W of Montague
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -97.767

Hail, Cooke

When
April 22, 5:40 PM CST
Where
Cooke County, 2 mi S of Muenster
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.617, -97.383

Hail, Montague

When
April 22, 7:01 PM CST
Where
Montague County, 8 mi SW of Montague
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.583, -97.817

Hail, Cooke

When
April 22, 7:03 PM CST
Where
Cooke County, 1 mi S of Muenster
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.633, -97.383

Flash Flood, Montague

When
April 22, 7:50 PM CST to 8:50 PM CST
Where
Montague County, 5 mi NW of Bowie
Reported by
TRAINED SPOTTER
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

The northbound lanes of Highway 287 closed due to flooding.

Hail, Cooke

When
April 22, 7:57 PM CST
Where
Cooke County, 4 mi SE of Muenster
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.617, -97.333

Occurred in the community of Myra.

Hail, Montague

When
April 22, 8:10 PM CST
Where
Montague County, Bowie
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -97.850

Flash Flood, Montague

When
April 22, 8:13 PM CST to 9:13 PM CST
Where
Montague County, Bowie
Reported by
LAW ENFORCEMENT
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Highway 1288 closed south of Bowie due to flooding.

Hail, Jack

When
April 22, 8:40 PM CST
Where
Jack County, 9 mi N of Jermyn
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -98.383

Occurred 3 miles south of Antelope.

Hail, Cooke

When
April 22, 9:00 PM CST
Where
Cooke County, Muenster
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.650, -97.383

Occurred at the intersection of fm 1630 and FM 373 south of Muenster.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392489, 5392490, 5392491, 5392492, 5392493, 5392494, 5392495, 5392496, 5392497, 5392498.